Thunderstorm Wind, Atchison
- When
- August 17, 3:15 AM CST
- Where
- Atchison County, Rockport
- Measured
- 52 kt (60 mph)
- Reported by
- UTILITY COMPANY
- Coordinates
- 40.417, -95.517
4 to 8 inch tree limbs reported down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 17, 3:11 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 411 AM CDT SAT AUG 17 2002 MAIN FOCUS OF THIS MORNINGS FORECAST PACKAGE WILL BE IN THE SHORT TERM WITH THE ARRIVAL OF A COLD FRONT AND ASSOCIATED STORMY WEATHER. A SQUAW LINE GOT ITS START LATE LAST NIGHT ALONG THE COLD FRONT IN NORTH CENTRAL NEBRASKA WHERE THE LOW LEVEL JET BUMPED INTO THE SURFACE FRONT. CURRENT MODELS AND RADAR EXTRAPOLATION WOULD PUT THE SQUAW LINE INTO THE NORTHWEST CORNER OF MISSOURI AROUND 4 AM...WITH THE STORMS PASSING THROUGH A LINE FRONT KANSAS CITY TO KIRKSVILLE AROUND 6 TO 7 AM. I ONLY PENCILED IN LIKELY POPS FOR THESE STORMS AS THE LATEST RADAR INDICATES THAT THE LINE IS BREAKING UP A LITTLE AS IT MOVES INTO SOUTHEAST NEBRASKA. I HAVE SOME CONCERN THAT THE LINE WILL NOT MAINTAIN COHESION AS IT MOVES THROUGH NORTHERN MISSOURI. SURFACE CONVERGENCE ALONG THE FRONT IS NOT NEARLY AS GOOD HERE IN MISSOURI AS IT WAS IN NORTH CENTRAL NEBRASKA WERE THE LINE STARTED. THOUGH...THE CURRENT LINE IS STARTING TO GIVE SOME INDICATION OF BOWING WHICH MIGHT MEAN SOME STRONG WINDS COULD BE MOVING INTO OUR AREA. MODEL OF PREFERENCE FOR THIS MORNING HAS BEEN THE MESO ETA. THE SURFACE PRESSURE FEATURES ALONG WITH LOW LEVEL WINDS SEEM TO BE DOING A GOOD JOB OF FOLLOWING THE COLD FRONT AS IT MOVED SOUTHEAST THROUGH NEBRASKA THIS MORNING. THOUGH TO BE FAIR...THE AVN MODEL IS NOT MUCH DIFFERENT THROUGH THE FIRST 24 HOURS. MESO IS SLIGHTLY FASTER WITH THE PROGRESSION OF THE FRONT THROUGH THE COUNTY WARNING AREA TODAY...WITH BOTH MODELS HANGING THE FRONT IN SOUTHERN HALF OF MISSOURI BY THIS EVENING. I HAVE GONE AHEAD AND RESTRICTED THE CHANCE OF THUNDER TO THE SOUTHERN HALF OF THE COUNTY WARNING AREA AS LINGERING INSTABILITY AND PROXIMITY OF THE FRONT TO THE SOUTH COULD COMBINE TO POP OFF SOME STORMS THIS AFTERNOON. A WEAK LOW LEVEL JET AND WARM AIR ADVECTION COULD CONTINUE TO POP OFF MORE THUNDERSTORMS ALONG AND NORTH OF THE STALLED FRONT FOR THE OVERNIGHT HOURS. BY SUNDAY AFTERNOON AND NIGHT THE STRONGER THETA E ADVECTION AND A SLIGHTLY STRONGER LOW LEVEL JET SHOULD COMBINE TO HELP FORM A COMPLEX OF STORMS FOR THE SUNDAY NIGHT TIME FRAME. CUTTER .EAX... KS...NONE. MO...SEVERE THUNDERSTORM WATCH UNTIL 900 AM CDT SATURDAY FOR ZONES MOZ001>008...MOZ011>012...MOZ015>016.
MOZ001>008-011-012-015-016-171400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 619...IN EFFECT UNTIL 900 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...GENTRY...GRUNDY...HARRISON...HOLT...MERCER... NODAWAY...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY... MARYVILLE...ROCKPORT AND TRENTON.
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 09:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
4 to 8 inch tree limbs reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317775.